Aa
A
A
A
Close
Anxiety Community
22.9k Members
Avatar universal

Can benzos cause clinically-seen swallowing trouble?

Hi, I first posted about my swallowing troubles 6 years ago on these boards.

I was diagnosed with severe anxiety 8 years ago, and major depression 7 years ago. 8 years ago I started on benzodiazepines (klonopin, lorazepam, alprazolam over the years) and I have been on low-dose therapy ever since. I currently take 1 - 1.5 mg alprazolam daily). 7 years ago I was prescribed Effexor, but due to side effects I was taken off of it after about 6 months (weight gain, narcolepsy.) Three weeks ago I was prescribed Bupropion. I am taking 225 mg daily (3 x 75 mg). Yet to see any profound effects.

In addition to the classic globus/throat tightening that we anxiety sufferers also get, I developed a feeling over 6 years ago that the right side of my throat was just 'weak' and had trouble getting food from my mouth to my esophagus. Required several swallows, and a lot of throat clearing. No aspiration. Confirmed on barium swallow test, but other scopes and tests negative for anything of consequence. Did not have any neurological tests.

This swallowing issue has been with me now for over 6 years (with no other symptoms, making many neurological disorders unlikely) but it has flared up again lately -- I've noticed it more and anxiety has increased because of it. Classic hyperchondriasis ruling my life again. Am scheduled for another barium swallow next week and another trans-nasal flexible laryngoscopy.

I know that benzos are capable of causing dysphagia (trouble swallowing) as side effect because they are a muscle relaxant and they generally effect the depress the central nervous system, but has anyone experience trouble swallowing induced by benzos that resolved when they stopped taking them? (I mean trouble swallowing beyond the psychogenic throat tightening / globus sensation.)

Of course, my fears are amplified right now and am wanting to have a battery of neurological tests, etc, even when I try to use logic about terrible conditions like ALS and MS, and how going for 6 years with bit of dysphagia and no other symptoms makes those very unlikely.

Male, 48. Thanks for taking the time to read this.
3 Responses
358304 tn?1409713092
I take ativan when needed, and ive never experienced the throat issue. But, youve stated that you know that benzos are capable of causing dysphagia as a side effect... so it could be a big possibility.

I understand your fear right now... anxiety is a pain in the neck, isnt it? It's crazy how FAST it can just come when you think of ONE BAD THOUGHT.

Try to relax... and breath. You sound like you are no stranger to this dysphagia issue... so just remember its probably just the benzo... or its just anxiety.

I have trouble swallowing sometimes when Im having anxiety.

Keep in touch.
Avatar universal
Hi... I’m going through your exact same situation... after 20+ years of being on a low dose of alprazalom .25-.5mg daily I am now suffering from trouble swallowing, brain fog and muscle weakness... which of course creates MORE anxiety!  I’m going through with a MRI BRAIN SCAN in a few weeks, already have had bloodwork done and the doctor wants me to have a barium swallow test done. I’m not too keen on the swallow test yet. Barium is a bad heavy metal to have in you. I’ve eliminated so many things the past few months like caffeine, dairy, sugar, meat, carbonated drinks, chocolate, acidic foods and I feel a tad better but still having issues. I’m going to a counselor tomorrow for help tapering off alprazalom all together. I’m also hoping it’s not ALS or MS, MD, cancer etc.
I also am going for a medical marijuana card in two days because of PTSD.  I’ve researched to find it may help with withdrawals. It’s overwhelming and scary. I understand how you feel and what you’re going through.  I’m hopeful that a Whole Foods diet will help and I plan on sticking to the healthy diet from now on. I hope and pray you feel better as well as me too!!  
God Bless!
1 Comments
Just to say, this is a really old post, so don't expect feedback, but who knows?  But being on a benzo for such a long time probably has some evidence of possible harmful effects, but most of the really bad effects come when you stop taking these drugs after being on them for a long time.  Go slowly.  Don't let yourself be rushed.  There's no way to prove any of your symptoms are related to the benzo, and marijuana can also cause brain fog.  I have no idea what you're going through, or how to fix it, but my guess is the benzo at such a low dose stopped actually doing anything for you decades ago and it's been a placebo since then.  So again, stopping it might be worse at least for a time than staying on it.  Don't let that part scare you, if it gets bad, just go back on it and do it more slowly.  But you also might find that, again, at such a low dose and the probability it stopped working years and years ago because of the nature of benzos, it might not be as hard as it might seem.  Best of luck.
Avatar universal
Have you had any success with your health issues... I just noticed your original post was from 2009!
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?